Discrete & Computational Geometry

, Volume 44, Issue 4, pp 727–752 | Cite as

Long Non-crossing Configurations in the Plane

  • Adrian Dumitrescu
  • Csaba D. Tóth


We revisit some maximization problems for geometric networks design under the non-crossing constraint, first studied by Alon, Rajagopalan and Suri (ACM Symposium on Computational Geometry, 1995). Given a set of n points in the plane in general position (no three points collinear), compute a longest non-crossing configuration composed of straight line segments that is: (a) a matching, (b) a Hamiltonian path, and (c) a spanning tree. We obtain some new results for (b) and (c), as well as for the Hamiltonian cycle problem.

(i) For the longest non-crossing Hamiltonian path problem, we give an approximation algorithm with ratio \(\frac{2}{\pi+1}\approx0.4829\). The previous best ratio, due to Alon et al., was \(\frac{1}{\pi }\approx0.3183\). The ratio of our algorithm is close to \(\frac{2}{\pi}\approx0.6366\) on a relatively broad class of instances: for point sets whose perimeter (or diameter) is much shorter than the maximum length matching. For instance “random” point sets meet the condition with high probability. The algorithm runs in O(n 7/3log n) time.

(ii) For the longest non-crossing spanning tree problem, we give an approximation algorithm with ratio 0.502 which runs in O(nlog n) time. The previous ratio, 1/2, due to Alon et al., was achieved by a quadratic time algorithm. Along the way, we first re-derive the result of Alon et al. with a faster algorithm and a very simple analysis.

(iii) For the longest non-crossing Hamiltonian cycle problem, we give an approximation algorithm whose ratio is close to 2/π on a relatively broad class of instances: for point sets where the product 〈diameter×convex hull size〉 is much smaller than the maximum length matching. Again “random” point sets meet the condition with high probability. However, this algorithm does not come with a constant approximation guarantee for all instances. The algorithm runs in O(n 7/3log n) time. No previous approximation results were known for this problem.


Span Tree Approximation Ratio Discrete Comput Geom Hamiltonian Cycle Hamiltonian Path 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


  1. 1.
    Abellanas, M., Garcia, J., Hernández, G., Noy, M., Ramos, P.: Bipartite embeddings of trees in the plane. Discrete Appl. Math. 93, 141–148 (1999) zbMATHCrossRefMathSciNetGoogle Scholar
  2. 2.
    Aichholzer, O., Cabello, S., Fabila-Monroy, R., Flores-Peñaloza, D., Hackl, T., Huemer, C., Hurtado, F., Wood, D.R.: Edge-removal and non-crossing configurations in geometric graphs. Discrete Math. Theor. Comput. Sci. 12(1), 75–86 (2010) zbMATHMathSciNetGoogle Scholar
  3. 3.
    Alon, N., Rajagopalan, S., Suri, S.: Long non-crossing configurations in the plane. Fund. Inf. 22, 385–394 (1995). Also in Proc. of the 9-th Annual Symposium on Computational Geometry, pp. 257–263. ACM Press (1993) zbMATHMathSciNetGoogle Scholar
  4. 4.
    Asano, T., Ghosh, S., Shermer, T.: Visibility in the plane. In: Sack, J.-R., Urrutia, J. (eds.) Handbook of Computational Geometry, pp. 829–876. Elsevier, Amsterdam (2000) CrossRefGoogle Scholar
  5. 5.
    Bern, M., Eppstein, D.: Approximation algorithms for geometric problems. In: Hochbaum, D.S. (ed.) Approximation Algorithms for NP-hard Problems, pp. 296–345. PWS, Boston (1997) Google Scholar
  6. 6.
    Černý, J., Dvoŕák, Z., Jelínek, V., Kára, J.: Noncrossing Hamiltonian paths in geometric graphs. Discrete Appl. Math. 155, 1096–1105 (2007) zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Dey, T.K.: Improved bounds on planar k-sets and related problems. Discrete Comput. Geom. 19, 373–382 (1998) zbMATHCrossRefMathSciNetGoogle Scholar
  8. 8.
    Edelsbrunner, H.: Algorithms in Combinatorial Geometry. Springer, Heidelberg (1987) zbMATHGoogle Scholar
  9. 9.
    Edelsbrunner, H., Welzl, E.: On the number of separations of a finite set in the plane. J. Comb. Theory Ser. A 38, 15–29 (1985) zbMATHCrossRefMathSciNetGoogle Scholar
  10. 10.
    Eppstein, D.: Spanning trees and spanners. In: Sack, J.-R., Urrutia, J. (eds.) Handbook of Computational Geometry, pp. 425–461. Elsevier, Amsterdam (2000) CrossRefGoogle Scholar
  11. 11.
    Erdős, P., Lovász, L., Simmons, A., Straus, E.: Dissection graphs of planar point sets. In: Srivastava, J.N. (ed.) A Survey of Combinatorial Theory, pp. 139–154. North-Holland, Amsterdam (1973) Google Scholar
  12. 12.
    Fekete, S.P.: Simplicity and hardness of the maximum traveling salesman problem under geometric distances. In: Proceedings of the 10-th ACM-SIAM Symposium on Discrete Algorithms, January 1999 (SODA ’99), pp. 337–345 Google Scholar
  13. 13.
    Hurtado, F., Kano, M., Rappaport, D., Tóth, Cs.D.: Encompassing colored planar straight line graphs. Comput. Geom., Theory Appl. 39(1), 14–23 (2008) zbMATHGoogle Scholar
  14. 14.
    Károlyi, G., Pach, J., Tóth, G.: Ramsey-type results for geometric graphs. I. Discrete Comput. Geom. 18, 247–255 (1997) zbMATHCrossRefMathSciNetGoogle Scholar
  15. 15.
    Károlyi, G., Pach, J., Tóth, G., Valtr, P.: Ramsey-type results for geometric graphs. II. Discrete Comput. Geom. 20, 375–388 (1998) zbMATHCrossRefMathSciNetGoogle Scholar
  16. 16.
    Lovász, L.: On the number of halving lines. Ann. Univ. Sci. Budapest, Eötvös, Sec. Math. 14, 107–108 (1971) Google Scholar
  17. 17.
    Mitchell, J.S.B.: Geometric shortest paths and network optimization. In: Sack, J.-R., Urrutia, J. (eds.) Handbook of Computational Geometry, pp. 633–701. Elsevier, Amsterdam (2000) CrossRefGoogle Scholar
  18. 18.
    O’Rourke, J.: Visibility. In: Goodman, J., O’Rourke, J. (eds.) Handbook of Discrete and Computational Geometry, 2nd edn., pp. 643–663. Chapman & Hall, London (2004) Google Scholar
  19. 19.
    Preparata, F., Shamos, M.: Computational Geometry: An Introduction. Springer, New York (1985) Google Scholar
  20. 20.
    Tóth, G.: Point sets with many k-sets. Discrete Comput. Geom. 26, 187–194 (2001) zbMATHMathSciNetGoogle Scholar
  21. 21.
    Yaglom, I.M., Boltyanskiĭ, V.G.: Convex Figures. Holt, Rinehart and Winston, New York (1961) zbMATHGoogle Scholar

Copyright information

© Springer Science+Business Media, LLC 2010

Authors and Affiliations

  1. 1.Department of Computer ScienceUniversity of WisconsinMilwaukeeUSA
  2. 2.Department of Mathematics and StatisticsUniversity of CalgaryCalgaryCanada

Personalised recommendations